Heart muscle problems. Doxorubicin can cause heart muscle damage that may lead to heart failure. Heart failure means your heart does not pump blood well. Heart failure is irreversible in some cases and can lead to death. Heart failure can happen during your treatment with Doxorubicin or months to years after stopping treatment. Your risk of heart muscle damage increases with higher total amounts of Doxorubicin that you receive in your lifetime. Your risk of heart failure is higher if you:
- have other heart problems
- have had or are currently receiving radiation therapy to your chest
- have had treatment with certain other anti-cancer medicines
- take other medicines that can have severe side effects on your heart
Tell your healthcare provider if you get any of these symptoms of heart failure during or after treatment with Doxorubicin:
- extreme tiredness or weakness
- shortness of breath
- fast heartbeat
- swelling of your feet and ankles
- Heart rhythm problems. Doxorubicin can cause serious heart rhythm problems that may lead to death. This can happen during your infusion, within a few hours after your infusion or anytime during treatment with Doxorubicin. Tell your healthcare provider if you get any symptoms of heart rhythm problems, such as feeling as if your heart is beating fast, irregular or slow, or you feel lightheaded, dizzy, short of breath, chest discomfort or you faint.
- Risk of new cancers. You may have an increased risk of developing certain blood cancers called acute myelogenous leukemia (AML) or myelodysplastic syndrome (MDS) after treatment with Doxorubicin. Talk with your healthcare provider about your risk of developing new cancers if you receive Doxorubicin.
- Skin damage at or near the vein where Doxorubicin is given. Doxorubicin can damage the skin if it leaks out of the vein and might cause blisters, skin sores or severe tissue damage, which may require skin grafts. Tell your healthcare provider if you get burning or stinging during your infusion.
- Decreased blood cell counts. Doxorubicin can cause a decrease in neutrophils (a type of white blood cell important in fighting bacterial infections) and platelets (important for clotting and to control bleeding). This may lead to a serious infection, the need for blood transfusions, treatment in a hospital or death. Your healthcare provider will check your blood cell counts before each infusion and during treatment with Doxorubicin. Call your healthcare provider right away if you get a fever (temperature of 100.4°F or higher) or chills with shivering.